Moffitt Morning Report: Thrombocytopenia and HIT!

Happy Friday, Moffitt!

Thank you, Aurelia and Fangdi, for presenting the case of a 77M h/o HTN, DM2, PAD s/p lower extremity bypass who initially presented for limb ischemia and infection and was admitted to the vascular service. Ten days later he developed thrombocytopenia, an upper extremity DVT and possible PE, and was found to have HIT! See some pearls about thrombocytopenia and HIT below!

TLC (Tim and Laura, your Chiefs)

 

Key Pearls

  1. Etiologies of thrombocytopenia: Think about decreased production, increased destruction, or sequestration! Always get a smear to help differentiate the causes!
  2. HIT management: If you are thinking about HIT, STOP the heparin products right away and start argatroban. Whenever you send the diagnostic tests for HIT, you should always change the anticoagulation right away until the results come back.

 

Etiologies of Thrombocytopenia

1. Decreased platelet production

Think about processes that cause bone marrow suppression or infiltration. Often multiple cell lines down!

  • Malignancy: Aplastic anemia, MDS, leukemia, Fanconi syndrome.
  • Medications/toxins: Alcohol, chemotherapeutic agents, chloramphenicol, benzene, radiation
  • Infections: Parvovirus, EBV, CMV, HCV, HIV
  • Nutritional deficiencies: B12/folate deficiency

2. Increased platelet destruction

  • Immune-mediated
    • Primary: ITP
    • Secondary: HIT, other medications (antibiotics, H2 blockers), infections, lupus, APS, lymphoproliferative disease
  • Non-immune-mediated
    • Microangiopathic hemolytic anemia (MAHA): HUS, TTP, DIC, scleroderma renal crisis.
    • HELLP
    • Mechanical: CVVH, mechanical values

3. Sequestration

  • Splenomegaly
  • Liver sequestration

 

Work-up

1. First rule out pseudothrombocytopenia (platelet clumping), which can occur in vitro when the anticoagulant EDTA is present, causing a spuriously low platelet count. Recognize this by viewing platelet clumping on the smear.

2. History

  • Are they experiencing bleeding? Gum bleeding, heavy menses, petechiae
  • Ask about all newly-prescribed medications. If in the hospital, think about heparin products (even heparin flushes!), antibiotics, immunosuppressants, etc
  • Ask about h/o autoimmune diseases – a history of autoimmunity makes ITP more likely
  • Ask about fever, HA, abdominal pain, hematuria, diarrhea – thinking about HUS or TTP

3. Laboratory evaluation

  • Get a peripheral blood smear! Can help guide the differential:
    • Spherocytes = AIHA, splenomegaly, post-splenectomy, hereditary spherocytosis, hemoglobin C and other hereditary hemoglobinopathies
    • Schistocytes = DIC, HUS, TTP, scleroderma renal crisis, vasculopathies, valvular heart disease, OB emergencies, hypertensive emergencies
    • Burr cells (echinocytes) = Renal disease, artifact
    • Spur cells (acanthocytes) = Liver disease
    • Pancytopenia +/- blasts = Aplastic anemia, MDS, leukemia
  • Also typically get retic, fibrinogen, LDH, TSH, HIV, HCV, then other labs guided by the disease entity suspected (see list of etiologies above!)

 

Now a little bit more about Heparin-Induced Thrombocytopenia (HIT)

Terminology : There are two forms of HIT, only one of which is clinically significant. Distinction between the two forms of HIT is made based on clinical parameters such as the timing and degree of platelet drop

  • HIT Type 1: Mild, transient drop in platelet count, typically in the first 1-2 days of heparin exposure. Platelets decreased but typically still >100K. This form of HIT is not associated with thrombosis, and heparin can be continued
  • HIT Type 2: Clinically significant syndrome due to antibodies to platelet factor 4 (PF4) complex to heparin. These antibodies can cause thrombocytopenia and thrombosis.

Diagnosis : First use the 4T score, and if medium/high score then send lab tests to confirm the diagnosis. If you send the confirmatory lab tests, stop heparin products and start argatroban in the meantime!

  • 4T Score:
    • Thrombocytopenia: Fall >50% below baseline level, but typically plt level above 20 (not super low)
    • Timing: Typically 5-10d after heparin exposure. Exception: If previous heparin exposure within 100 days, fall can occur <24hr after re-exposure
    • Thrombosis: Clinical/imaging evidence of thrombosis (DVT, PE, stroke, skin necrosis, etc)
    • oTher: No other cause for platelet drop readily apparent
  • Lab tests:
    • Immunoassays: Immunoassays such as the PF4-heparin ab ELISA detect the presence of PF4-heparin antibody, but not its ability to bind and activate platelets. Send this first – if positive, it will reflex to send the functional assay. There are cases of false negative results, so if high suspicion for HIT send both this test and the functional assay off the bat
    • Functional assay: Functional assays such as the serotonin release assay assess the ability of the PF4-heparin antibody to bind and activate platelets, and thus cause the clinical HIT syndrome

Management: The key is to stop heparin products immediately and anticoagulate to prevent clotting!

  • If HIT suspected, stop all heparin products (including heparin flushes!) and switch to argatroban or another agent since HIT is a pro-thrombotic disorder
  • Recommend continued anticoagulation 1-3 months, even if no thrombus is detected. Warfarin and NOACs should not be used initially for management, but can be used for outpatient anti-coagulation
  • Lifetime avoidance of heparin is indicated

Evernote: https://www.evernote.com/shard/s638/sh/3bbd276e-d855-4430-9d77-495a13d41c17/d9f6dc55eb0db11aafe0ecae87c75822

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s